UZH-Logo

Maintenance Infos

Electrocardiographic and blood pressure alterations caused by intravenous injection of ropivacaine - a study in piglets


Mauch, Jacqueline Y; Weiss, Markus; Spielmann, Nelly; Ringer, Simone K; Lonnqvist, Per-Arne (2013). Electrocardiographic and blood pressure alterations caused by intravenous injection of ropivacaine - a study in piglets. Paediatric Anaesthesia, 23(2):144-148.

Abstract

OBJECTIVES: Objective signs to detect inadvertent intravascular injection of local anesthetics are essential in the anesthetized pediatric patient. For early detection of intravenous bupivacaine administration, it was shown that an epinephrine containing test dose reliably provoked T-wave alterations, changes in heart rate (HR) and blood pressure, whereas intravenous injection of plain bupivacaine could not be detected until high doses were applied. This study investigates electrocardiographic and hemodynamic alterations caused by intravenous ropivacaine. METHODS: Twenty-four piglets, anesthetized with sevoflurane, were randomized into two groups: Group R received as test dose plain ropivacaine 0.2% and group RE, ropivacaine 0.2% + epinephrine 5 μg·ml(-1) . Under stable conditions, 0.2 ml kg(-1) of the test solution was intravenously injected. Twenty minutes later, 0.4 ml kg(-1) was applied. A positive effect was defined as HR increase ≥10 bpm, increase in mean arterial pressure (MAP) ≥15 mmHg, T-wave increase ≥25% baseline. In another setting ropivacaine was intravenously infused until cardiac arrest. RESULTS: After injection of 0.2 or 0.4 ml kg(-1) test solution, a positive increase in HR and MAP was found in 0% of group R and in 100% of group RE. An increase in T-wave ≥25% was found in 42% of group R and in 100% of group RE. During intoxication, T-elevation was seen in 83%. CONCLUSIONS: An epinephrine containing test dose ropivacaine reliably provoked T-wave elevations and increases in HR and MAP. A small dose plain ropivacaine caused T-elevations in a remarkable percentage, whereas higher, quite toxic doses provoked T-elevations in most of the pigs.

OBJECTIVES: Objective signs to detect inadvertent intravascular injection of local anesthetics are essential in the anesthetized pediatric patient. For early detection of intravenous bupivacaine administration, it was shown that an epinephrine containing test dose reliably provoked T-wave alterations, changes in heart rate (HR) and blood pressure, whereas intravenous injection of plain bupivacaine could not be detected until high doses were applied. This study investigates electrocardiographic and hemodynamic alterations caused by intravenous ropivacaine. METHODS: Twenty-four piglets, anesthetized with sevoflurane, were randomized into two groups: Group R received as test dose plain ropivacaine 0.2% and group RE, ropivacaine 0.2% + epinephrine 5 μg·ml(-1) . Under stable conditions, 0.2 ml kg(-1) of the test solution was intravenously injected. Twenty minutes later, 0.4 ml kg(-1) was applied. A positive effect was defined as HR increase ≥10 bpm, increase in mean arterial pressure (MAP) ≥15 mmHg, T-wave increase ≥25% baseline. In another setting ropivacaine was intravenously infused until cardiac arrest. RESULTS: After injection of 0.2 or 0.4 ml kg(-1) test solution, a positive increase in HR and MAP was found in 0% of group R and in 100% of group RE. An increase in T-wave ≥25% was found in 42% of group R and in 100% of group RE. During intoxication, T-elevation was seen in 83%. CONCLUSIONS: An epinephrine containing test dose ropivacaine reliably provoked T-wave elevations and increases in HR and MAP. A small dose plain ropivacaine caused T-elevations in a remarkable percentage, whereas higher, quite toxic doses provoked T-elevations in most of the pigs.

Citations

2 citations in Web of Science®
2 citations in Scopus®
Google Scholar™

Altmetrics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Children's Hospital Zurich > Clinic for Surgery
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:2013
Deposited On:09 Nov 2012 11:14
Last Modified:05 Apr 2016 16:03
Publisher:Wiley-Blackwell
ISSN:1155-5645
Publisher DOI:https://doi.org/10.1111/pan.12059
PubMed ID:23061972

Download

Full text not available from this repository.
View at publisher

TrendTerms

TrendTerms displays relevant terms of the abstract of this publication and related documents on a map. The terms and their relations were extracted from ZORA using word statistics. Their timelines are taken from ZORA as well. The bubble size of a term is proportional to the number of documents where the term occurs. Red, orange, yellow and green colors are used for terms that occur in the current document; red indicates high interlinkedness of a term with other terms, orange, yellow and green decreasing interlinkedness. Blue is used for terms that have a relation with the terms in this document, but occur in other documents.
You can navigate and zoom the map. Mouse-hovering a term displays its timeline, clicking it yields the associated documents.

Author Collaborations